, Volume 12, Issue 2, pp 221–240 | Cite as

Delta-semidefinite and Delta-convex Quadratic Forms in Banach Spaces

  • Nigel Kalton
  • Sergei V. Konyagin
  • Libor Veselý


A continuous quadratic form (“quadratic form”, in short) on a Banach space X is: (a) delta-semidefinite (i.e., representable as a difference of two nonnegative quadratic forms) if and only if the corresponding symmetric linear operator \(T: X\rightarrow X^*\) factors through a Hilbert space; (b) delta-convex (i.e., representable as a difference of two continuous convex functions) if and only if T is a UMD-operator. It follows, for instance, that each quadratic form on an infinite-dimensional L p (μ) space (1 ≤ p ≤ ∞) is: (a) delta-semidefinite iff p ≥ 2; (b) delta-convex iff p > 1. Some other related results concerning delta-convexity are proved and some open probms are stated.

Mathematics Subject Classification (2000)

Primary 46B99 Secondary 52A41, 15A63 


Banach space continuous quadratic form positively semidefinite quadratic form delta-semidefinite quadratic form delta-convex function Walsh-Paley martingale 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. J. Aldous, Unconditional bases and martingales in L p(F), Math. Proc. Camb. Phil. Soc., 85 (1979), 117–123.Google Scholar
  2. 2.
    J. M. Borwein, D. Noll, Second order differentiability of convex functions in Banach spaces, Trans. Am. Math. Soc., 342 (1994), 43–81.Google Scholar
  3. 3.
    J. Bourgain, Some remarks on Banach spaces in which martingale difference sequences are unconditional, Ark. Mat., 21 (1983), 163–168.Google Scholar
  4. 4.
    J. Bourgain, W. J. Davis, Martingale transforms and complex uniform convexity, Trans. Am. Math. Soc., 294 (1986), 501–515.Google Scholar
  5. 5.
    D. L. Burkholder, A geometrical characterization of Banach spaces in which martingale difference sequences are inconditional, Ann. Probab., 9 (1981), 997–1011.Google Scholar
  6. 6.
    D. L. Burkholder, Martingales and Fourier analysis in Banach spaces, Probability and Analysis (Varenna, 1985), Lecture Notes in Math., 1206, Springer, Berlin, 1986, pp 61–108.Google Scholar
  7. 7.
    R. Deville, G. Godefroy, V. Zizler, Smooth bump functions and geometry of Banach spaces, Mathematica, 40 (1993), 305–321.Google Scholar
  8. 8.
    R. Deville, G. Godefroy, V. Zizler, Smoothness and Renormings in Banach Spaces, Pitman Monographs and Surveys in Pure and Applied Math., vol. 64, Longman Scientific & Technical, Harlow (in USA: John Willey & Sons, Inc., New York) (1993).Google Scholar
  9. 9.
    J. Diestel, H. Jarchow, A. Tonge, Absolutely Summing Operators, Cambridge Studies in Advanced Mathematics, vol. 43, Cambridge University Press (1995).Google Scholar
  10. 10.
    J. Duda, L. Veselý, L. Zajíček, On d.c. functions and mappings, Atti Sem. Mat. Fis. Univ. Modena, 51 (2003), 111–138.Google Scholar
  11. 11.
    M. Fabián, J. H. M. Whitfield, V. Zizler, Norms with locally Lipschitzian derivatives, Israel J. Math., 44 (1983), 262–276.Google Scholar
  12. 12.
    E. Kopecká, J. Malý, Remarks on delta-convex functions, Comment. Math. Univ. Carolin., 31 (1990), 501–510.Google Scholar
  13. 13.
    J. Lindenstrauss, L. Tzafriri, Classical Banach Spaces II: Function Spaces, Springer, Berlin and New York (1979).Google Scholar
  14. 14.
    A. Pełczyński, On the isomorphism of the spaces m and M, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astr. Phys., 6 (1958), 695–696.Google Scholar
  15. 15.
    G. Pisier, Holomorphic semigroups and the geometry of Banach spaces, Ann. Math. (2) 115 (1982), 375–392.Google Scholar
  16. 16.
    G. Pisier, Factorization of Linear Operators and Geometry of Banach Spaces, CBMS Regional Conference Series in Mathematics, vol. 60, Am. Math. Soc., Providence R.I. (1985).Google Scholar
  17. 17.
    G. Pisier, Probabilistic methods in the geometry of Banach spaces, Probability and Analysis (Varenna, 1985), Lecture Notes in Math., 1206, Springer, Berlin, 1986, pp 167–241.Google Scholar
  18. 18.
    A. W. Roberts, D. A. Varberg, Convex Functions, Pure and Applied Mathematics, vol. 57, Academic Press, New York-London (1973).Google Scholar
  19. 19.
    B. Sari, T. Schlumprecht, N. Tomczak-Jaegerman, V.G. Troitsky, On norm closed ideals in \(L(l_p\oplus l_q)\), Studia Math., 179 (2007), 239–262.Google Scholar
  20. 20.
    L. Veselý, L. Zajíček, Delta-convex mappings between Banach spaces and applications, Dissertationes Math. (Rozprawy Mat.) 289 (1989), 52 pp.Google Scholar
  21. 21.
    J. Wenzel, Ideal norms associated with the UMD-property, Arch. Math., 69 (1997), 327–332.Google Scholar
  22. 22.
    D. Williams, Probability with Martingales, Cambridge Mathematical Textbooks, Cambridge University Press, Cambridge (1991).Google Scholar
  23. 23.
    M. Zelený, An example of a C 1,1 function, which is not a d.c. function, Comment. Math. Univ. Carolin., 43 (2002), 149–154.Google Scholar

Copyright information

© Springer Science + Business Media B.V. 2008

Authors and Affiliations

  • Nigel Kalton
    • 1
  • Sergei V. Konyagin
    • 2
  • Libor Veselý
    • 3
  1. 1.Department of MathematicsUniversity of Missouri-ColumbiaColumbiaU.S.A.
  2. 2.Department of Mechanics and MathematicsMoscow State UniversityMoscowRussia
  3. 3.Dipartimento di MatematicaUniversità degli Studi di MilanoMilanoItaly

Personalised recommendations